How Do Opioid Pain Meds Cause Constipation?

Medications called opioids can knock out some of the toughest pain. But they can also make you constipated. The problem doesn’t always start right away. It can happen any time you’re taking the drug.

The main symptoms of opioid constipation are:

  • Your stools might get hard and dry.
  • You might not get the urge to go as often as before.
  • You may have to push really hard when you go.
  • You might feel like you don't get everything out.

Constipation can be more than just uncomfortable. If you don’t treat it, you might have pain and cramping in your gut, and your belly may stick out. Eventually your intestines might get blocked, which can be dangerous.

Your best bet is to try to keep the problem from happening. When your doctor gives you a prescription for an opioid, ask about ways you can avoid constipation. If it does happen, ask your doctor about treatment. Call him right away if you feel severe pain.

How It Happens

How bad constipation is can depend on how much of an opioid you’re taking.

Unlike other side effects from these drugs, like feeling sleepy or nauseated, constipation doesn’t go away after a few days on the medication. Scientists think this is because your gut doesn’t get used to opioids the way the rest of your body does. The longer you take the drug, the bigger the chance it will block you up.

The medicine can mess with your digestion in a few ways:

Mixed signals. Normally the muscles around your intestines squeeze and let go to push stools through your gut. This movement, called peristalsis, happens in waves. Think of milking a cow, where you squeeze and let go.

Opioids can slow or stop peristalsis by sending messages along the nerves inside your intestines and spine. These messages can make your intestines squeeze on both ends of the stool so that it doesn’t go anywhere.

No exit. Your intestines also have round muscles called sphincters that separate one part of your gut from another, like the small intestine from the large intestine. Sphincters work like drawstrings. When they open, stools can pass through.

Continued

Opioids can tighten up those muscles in your intestines so they don’t open up, or they only open up a little bit.

Drying up. Your intestines absorb some of the water from your stool as it moves through your gut. When everything goes smoothly, they absorb the right amount of water. But when opioids slow your gut down, waste takes longer to pass through. This gives your intestines time to absorb too much water, so your stools get hard and dry.

Opioid constipation is different from the kind you might get from foods that block you up, too little fiber in your diet, or not drinking enough H2O. Unlike these other types, a powder fiber made with psyllium is usually not enough to get you going.

Talk to your doctor if you start to feel constipated. He can recommend treatments and other habits that can give you relief.

WebMD Medical Reference Reviewed by Melinda Ratini, DO, MS on February 28, 2018

Sources

SOURCES:

Nelson, A. Therapeutic Advances in Gastroenterology, July 2015.

Holzer, P. Current Pharmaceutical Design, June 2012

Michigan State University College of Human Medicine. “Pain Relief for Terminally Ill Patients: Core Competencies, Side Effects.”

Swegle, J. American Family Physician, October 2006.

Colorado State University. “Physiology of Peristalsis.”

Clemens, K. Therapeutics and Clinical Risk Management, February 2010.

American Cancer Society. “Opioid Pain Medicines for Cancer Pain.”

University of Wisconsin School of Medicine and Public Health. “Constipation from Opioids (Narcotics).”

© 2018 WebMD, LLC. All rights reserved.

Pagination